Missouri, 2021

Winter Weather in Missouri, February 7 to 9, 2021

February 7 to 9, 2021 · NWS SGF · 5 events in 5 counties and zones

A storm system brought a round of precipitation into central and southern Missouri during the evening hours of February 7 through February 9. Intermittent freezing drizzle and freezing rain resulted in icy roads across the region, with a number of accidents.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
5
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A storm system brought a round of precipitation into central and southern Missouri during the evening hours of February 7 through February 9. Intermittent freezing drizzle and freezing rain resulted in icy roads across the region, with a number of accidents. Some snow was mixed in at times, especially over central Missouri. Schools were closed February 8th and 9th due to the icy roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 7, 11:39 AM CST, 2 hours 21 minutes earlier.

Area forecast discussion, Feb 7, 11:39 AM CST, 2 hours 21 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1139 AM CST Sun Feb 7 2021

.SHORT TERM...(Today through Monday Night)
Issued at 300 AM CST Sun Feb 7 2021

An Arctic airmass will continue to make its presence felt across
the Ozarks region this morning with temperatures ranging from the
single digits across central Missouri to upper teens elsewhere.
Wind chills will make it feel below zero.

The main storyline of the forecast will be dangerous cold and
opportunities for wintry precipitation through the next week.

For today, a weak shortwave transitions across the Middle
Mississippi Valley bringing light snow chances to portions of
central Missouri. At this time, little accumulation is expected
with the highest amounts around a half inch to an inch. Impacts
are expected be limited.

The attention then turns to additional wintry precipitation
chances early Morning morning through Monday afternoon. This
includes the potential for additional light snow chances across
central Missouri and freezing drizzle chances across southeast
Kansas and southwest Missouri. Models are in fairly good
agreement that portions of southeast Kansas into southwest
Missouri lose cloud ice aloft. As the lower atmosphere becomes
saturated, the resulting precipitation type at the surface would
be freezing drizzle with surface temperatures below freezing.
While current guidance such as the HREF suggest the freezing
drizzle would be light, it could have potential impacts. The best
convergence and lift in the lower levels will occur along the
spine of the Ozark plateau. At this time, a light glaze of less
than a tenth of an inch is forecast for southeast Kansas into
southwest Missouri. Road temperatures will likely be below
freezing as this precipitation falls. This could pose a potential
for impacts during the Monday morning commute. With all these
factors in consideration, Monday morning will need to be watched
closely to see how the event evolves over the next twenty four
hours.

Temperatures will slowly rise above freezing into the middle 30s
by mid-afternoon on Monday, while portions of central Missouri
will likely only top out in the upper 20s for highs. Wintry
precipitation chances will exit the region overnight Monday.

.LONG TERM...(Tuesday through Saturday)
Issued at 300 AM CST Sun Feb 7 2021

For Tuesday into Wednesday, temperatures will struggle to reach
above freezing for much of the area. Areas that are forecast to
reach above freezing (middle 30s) will be along the
Missouri/Arkansas border.

By Wednesday, additional chances for light snow return to the
region as another shot of cold air digs into the central CONUS.
This reinforcing shot of cold air will slowly filter into the
region through the late week. This will keep highs below freezing
for the entire region through next weekend. The coldest
temperatures are expected into next weekend when the center of
high pressure settles across the central Plains. Daily high
temperatures will range from the lower teens to lower 20s by late
week. While overnight lows will range from around zero to single
digits. This will be accompanied by sub-zero wind chills. Additional
chances for light snow will exist through next weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1133 AM CST Sun Feb 7 2021

Light freezing drizzle is ongoing at KBBG and could spread to KJLN
and KSGF this afternoon. Additional light freezing drizzle may
develop this evening mainly at KJLN and KSGF and continue into
Monday while spreading to KBBG.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Titus
Hazardous weather outlook, Feb 7, 1:25 PM CST, 35 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
125 PM CST Sun Feb 7 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-081930-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
125 PM CST Sun Feb 7 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited excessive cold risk.
  Elevated ice accumulation risk.
  Limited snow risk.

DISCUSSION...

Wind chill values will continue to be near zero into this
afternoon over central Missouri.

Light freezing drizzle will continue to develop across much of the
area this afternoon into Monday morning. South central Missouri
will have the lowest potential for wintry weather. Light snow is
also expected across northern portions of the area through
tonight. The greatest accumulations, up to an inch, will be
possible across central Missouri.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Light freezing drizzle will be possible Monday and Monday night.
Additional chances are possible through the week. Low temperatures
could fall into the single digits at times late this week, with
wind chills likely below zero.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

In the hours before

Local storm report, Feb 7, 8:59 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
859 AM CST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 ESE DOOLITTLE         37.92N 91.84W
02/07/2021  M1.0 INCH        PHELPS             MO   COCORAHS

            COCORAHS STATION MO-PH-44 ROLLA 4.4 WSW.

0830 AM     SNOW             3 NNE URBANA            37.88N 93.15W
02/07/2021  M1.0 INCH        DALLAS             MO   COCORAHS

            COCORAHS STATION MO-DL-10 URBANA 2.7 NNE.

0700 AM     SNOW             4 NNW LECOMA            37.83N 91.76W
02/07/2021  M0.6 INCH        PHELPS             MO   COCORAHS

            COCORAHS STATION MO-PH-13 ROLLA 8.1 S.

0630 AM     SNOW             4 NNW LAKE SPRING       37.84N 91.70W
02/07/2021  M0.5 INCH        PHELPS             MO   COCORAHS

            COCORAHS STATION MO-PH-17 ROLLA 8.2 SSE.

0700 AM     SNOW             3 NW MORRISVILLE        37.52N 93.47W
02/07/2021  M0.4 INCH        POLK               MO   COCORAHS

            COCORAHS STATION MO-PL-21 ALDRICH 5.0 ESE.

0700 AM     SNOW             3 WNW YUKON             37.29N 91.89W
02/07/2021  M0.2 INCH        TEXAS              MO   COCORAHS

            COCORAHS STATION MO-TX-7 HOUSTON 4.5 ESE.

0700 AM     SNOW             HALF WAY                37.62N 93.25W
02/07/2021  M0.2 INCH        POLK               MO   COCORAHS

            COCORAHS STATION MO-PL-33 HALF WAY 0.8 WNW.

0700 AM     SNOW             1 NW SALEM              37.66N 91.55W
02/07/2021  M0.2 INCH        DENT               MO   COCORAHS

            COCORAHS STATION MO-FSA-065 SALEM 1.8 NW.

0700 AM     SNOW             LOCKWOOD                37.39N 93.95W
02/07/2021  M0.2 INCH        DADE               MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION LKWM7 LOCKWOOD.

0700 AM     SNOW             2 ESE ROGERSVILLE       37.11N 93.01W
02/07/2021  M0.1 INCH        WEBSTER            MO   COCORAHS

            COCORAHS STATION MO-WB-31 ROGERSVILLE 2.5 E.

0740 AM     SNOW             4 ESE CARTHAGE          37.16N 94.23W
02/07/2021  M0.1 INCH        JASPER             MO   COCORAHS

            COCORAHS STATION MO-JS-30 CARTHAGE 4.5 E.

0700 AM     SNOW             3 WNW COLE CAMP         38.48N 93.26W
02/07/2021  M0.1 INCH        BENTON             MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION CCMM7 COLE CAMP COOP.

&&
Local storm report, Feb 7, 9:00 AM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
900 AM CST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             2 N PINE CREST          37.13N 91.67W
02/07/2021  M0.5 INCH        TEXAS              MO   COCORAHS

            COCORAHS STATION MO-TX-44 SUMMERSVILLE 3.6
            S.

0700 AM     SNOW             4 WSW WINONA            36.98N 91.38W
02/07/2021  M0.3 INCH        SHANNON            MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION WFRM7 WINONA 3 SW
            COOP.

0700 AM     SNOW             4 NE ELKTON             37.89N 93.38W
02/07/2021  M0.2 INCH        HICKORY            MO   COCORAHS

            COCORAHS STATION MO-HC-16 WHEATLAND 3.9 SSE.

0700 AM     SNOW             2 NNW DUNNEGAN          37.74N 93.59W
02/07/2021  M0.1 INCH        POLK               MO   COCORAHS

            COCORAHS STATION MO-PL-14 DUNNEGAN 2.4 NNW.

&&
Local storm report, Feb 7, 9:01 AM CST, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
901 AM CST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             BOLIVAR                 37.62N 93.41W
02/07/2021  M0.5 INCH        POLK               MO   COCORAHS

            COCORAHS STATION MO-PL-28 BOLIVAR 0.5 N.

0700 AM     SNOW             3 S ROLLA               37.90N 91.78W
02/07/2021  M0.5 INCH        PHELPS             MO   COCORAHS

            COCORAHS STATION MO-PH-33 ROLLA 3.2 SSW.

0700 AM     SNOW             ROUND SPRING            37.28N 91.41W
02/07/2021  M0.4 INCH        SHANNON            MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION RNDM7 ROUND SPRING
            COOP.

0700 AM     SNOW             4 ESE FLEMINGTON        37.79N 93.43W
02/07/2021  M0.3 INCH        POLK               MO   CO-OP OBSERVER

            CO-OP OBSERVER STATION FLMM7 FLEMINGTON
            COOP.

&&
Local storm report, Feb 7, 9:04 AM CST, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
904 AM CST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 WSW BUFFALO           37.64N 93.12W
02/07/2021  M0.1 INCH        DALLAS             MO   COCORAHS

            COCORAHS STATION MO-DL-21 BUFFALO 1.3 WSW.

&&
Local storm report, Feb 7, 10:04 AM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1004 AM CST SUN FEB 7 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     SNOW             3 SSE STOVER            38.40N 92.97W
02/07/2021  M1.5 INCH        MORGAN             MO   COCORAHS

            COCORAHS STATION MO-MG-6 STOVER 3.2 SSE.

&&

MB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Jasper

When
February 7, 2:00 PM CST to February 8, 11:59 PM CST
Where
Jasper forecast zone
Injuries
0 direct, 2 indirect
Reported by
ASOS
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

The Joplin ASOS unit located 1 mile northwest of Webb City reported a flat ice accumulation of 0.16 inches. Roads were ice covered and hazardous with numerous accidents resulting in an estimated $10,000 in indirect damages.

Winter Weather, Greene

When
February 8, 9:00 AM CST to February 9, 6:00 AM CST
Where
Greene forecast zone
Injuries
0 direct, 3 indirect
Reported by
ASOS
Coordinates
37.258, -93.342 (the zone’s center; the record gives no point)

The ASOS unit at the Springfield/Branson National Airport reported 0.22 inches of flat ice accumulation. Roads become ice covered and hazardous with numerous accidents reported, several with injuries, and over an estimated $10,000 in indirect damages.

Winter Weather, Maries

When
February 8, 11:00 AM CST to 11:59 PM CST
Where
Maries forecast zone
Reported by
ASOS
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

The ASOS unit 2 miles north northwest of Vichy reported 0.17 inches of flat ice accumulation. Most of ice accumulation occurred between 1300 as 2300 local time February 8.

Winter Weather, Morgan

When
February 8, 11:00 AM CST to 11:00 PM CST
Where
Morgan forecast zone
Reported by
Public
Coordinates
38.424, -92.886 (the zone’s center; the record gives no point)

A public report of flat ice accumulation of 0.10 inches. Rods were slippery and hazardous with several accidents reported.

Winter Weather, Howell

When
February 8, 4:00 PM CST to 10:30 PM CST
Where
Howell forecast zone
Reported by
ASOS
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

The ASOS unit 1 mile northeast of Pomona reported a flat ice accumulation of 0.21 inches. Roads were ice covered with numerous accidents.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 941508, 941512, 941509, 941514, 941513.